Using Retinol? Here’s What Experts Say to Expect and What Abnormal Side Effects to Look Out For
Before and after retinoid selfies are our true Achilles heel, as these jaw-dropping photos demonstrate just how powerful this miracle worker is. However, while retinoids smooth skin and reduce breakouts over time, the early stages of using this active ingredient aren’t all sunshine and rainbows. On the contrary, many retinoid users have dubbed this hectic period as “the retinoid uglies,” or retinol side effects. This awkward and frustrating phase usually involves some unsettling skin changes including purging (aka more breakouts), mild dryness, and flaking. Sigh.
Thankfully, these regular side effects pass after continuous use of any retinoid product. However, there are instances when retinoid reactions may be an indicator of something more serious—something that’s not normal. To help you determine which retinoid uglies are to be expected and which ones aren’t, we tapped four seasoned skincare experts to break down the key differences between the two, and when it’s a good time to see a doctor.
What are retinoids?
Topical retinoids are defined as compounds of both natural and biologically active forms of vitamin A, explains a 2019 study published in the Advances in Dermatology and Allergology. This study explains that in dermatology, retinoids are used to prevent early signs of aging, reverse fine lines and wrinkles, and improve skin elasticity. Additionally, topical retinoids can also be used to treat skin conditions such as acne. A 2017 study published in the Dermatology and Therapy journal, for example, found that retinoids helped reduce visible inflammatory and non-inflammatory acne lesions and prevent new ones from coming to the fold.
What are normal retinoid side effects?
In the early stages of retinoid use, it’s completely normal to experience some not-so-pleasant skin changes—but keep in mind that these are not permanent and go away after time. One of the most common “uglies” is skin peeling, as retinoids work to remove dead skin cells from the skin’s surface layer, according to board-certified nurse practitioner Jill Canes, NP. Peeling can occur anywhere between the third to the fifth day of use; she says that it can continue until day ten.
Other normal retinoid uglies include redness and skin sensitivity, Canes explains. These also pop off as you continue to use retinoids and can be managed through the use of sunscreen (with SPF 30 or higher), considering retinoids can cause the skin to become sun-sensitive. “Some people may experience red flaky patches, a furry texture to their skin, painful irritation, and dry skin,” Canes tells HelloGiggles.
Mild dryness and flaking, and purging are also to be expected, says New York board-certified dermatologist, Marina Peredo, M.D. Much like the other side effects mentioned above, these disappear after a month’s worth of use. “Retinoid uglies can result in excessively red skin and peeling, but it can be different for everyone,” Dr. Peredo tells HelloGiggles. “Typically, this will start after a few days and can last up to about a month.”
What are abnormal retinoid side effects?
While irritation, dryness, and purging are to be expected when using retinoids, there are times when retinoid uglies aren’t normal and can be potentially harmful to both your skin and health. Extremely painful severe red patches and peeling, for example, always requires a visit to the dermatologist, says Canes. Similarly, if you break out in hives or experience any other symptoms of allergies, she advises seeking medical attention immediately. Other concern-worthy retinoid side effects include stinging, burning, eczema (retinoid dermatitis), cystic breakouts, chapped lips, and irritation around your eyes, says Florida-based dermatologist Maryann Mikhail, M.D.
If you aren’t careful, some of these side effects can lead to scarring, making it important to stop the use of retinoids and consult with a dermatologist ASAP. “See a dermatologist if you get retinoid dermatitis or cystic breakouts, as these can leave hyperpigmentation and/or scarring,” Dr. Mikhail tells HelloGiggles.
“If you get stinging, chapped lips, and irritation, take a break and restart more slowly or over a moisturizer,” she says. However, if using moisturizer before retinoid application provides no relief, Alabama-based dermatologist Corey Hartman, M.D., says you’ll want to regroup with your dermatologist about other treatment options you can explore. If you experience excess flaking, abnormal dryness, pain, or peeling, he says to stop using retinoid immediately and speaking to your dermatologist.
What’s the best way to treat retinoid side effects?
People can manage any redness and itchiness caused by retinoids by applying moisturizer (with hyaluronic acid, ceramides, or antioxidants) before your retinoid, Dr. Peredo says. Doing so can keep the skin hydrated, minimizing irritation. Additionally, side effects can be managed by cutting down on your retinoid use, as she says they are not something you need to apply every single day.